Alabama, 2021Flash Flood in Alabama, August 15 to 16, 2021
August 15 to 16, 2021 · NWS HUN · 1 event in 1 county or zone
Thunderstorms repeatedly moved across the area on the afternoon of the 15th, producing flash flooding in Jackson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms repeatedly moved across the area on the afternoon of the 15th, producing flash flooding in Jackson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 15, 5:45 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 15, 5:45 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
645 PM CDT Sun Aug 15 2021
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Remainder of today and tonight)
Issued at 355 PM CDT Sun Aug 15 2021
There has been little change in forecast reasoning for the remainder
of the afternoon since the previous update, with latest Doppler
radar data supporting a widespread coverage of showers and
thunderstorms in the vicinity of a surface trough/low-level
streamline confluence axis positioned across northwest AL. Although
the surface trough to our northwest will likely move very little over
the next several hours, regional surface observations and
mesoanalysis data suggest that a similar zone of low-level
convergence extending from central into northeast AL will focus the
development of additional convection through the early evening hours.
This activity will spread north- northeastward as deep-layer
southwesterly flow strengthens downstream from a broad mid-level
trough extending from the Upper Midwest southward into eastern
OK/western AR, and will warrant a continuation of high precipitation
chances this evening. Although a persistent deck of low stratus
clouds has limited boundary layer warming and reduced the threat for
strong wind gusts this afternoon, frequent lightning and locally
heavy rainfall will accompany the strongest cells. Otherwise,
overnight lows will be rather mild once again, with temperatures
expected to only fall into the lower 70s. Patchy fog may also develop
during the predawn hours, especially in locations that receive heavy
rainfall this evening.
.SHORT TERM...(Monday through Tuesday night)
Issued at 355 PM CDT Sun Aug 15 2021
A similar synoptic setup is expected across the CWFA tomorrow
morning, with numerous showers and thunderstorms anticipated to
develop by late morning in the vicinity of a surface trough that
will likely be positioned across the northwestern half of the region.
However, by tomorrow afternoon, deep-layer flow is expected to back
to the southeast as TS Fred approaches the western FL Panhandle, and
this, coupled with broad scale subsidence along the periphery of the
tropical cyclone, should result in a gradual reduction in rain
chances through the evening hours. The official forecast track for
Fred continues to take the remnant low-level circulation north-
northeastward across the eastern portion of AL on Monday
night/Tuesday, with bands of light-moderate rain expected to begin
spreading northward into the eastern half of the forecast area early
Tuesday morning. This trend will persist on Tuesday, with additional
diurnally-driven showers expected to develop further westward. At
this point, we will continue to advertise highest POPs across the
eastern half of the region, but any deviation of the track to the
west would argue for higher POPs area-wide on Tuesday, and any
deviation of the track to the east would warrant a reduction in rain
chances. Regardless, it appears as if both the coverage of rain and
any lingering impacts will be winding down from W-to-E on Tuesday
evening, as the remnant circulation continues to degenerate and lift
northeastward away from the region.
Aside from wind gusts in the 20-30 MPH range atop the higher ridges
of northeast AL/southern TN on Tuesday, the main impact from Fred
across the TN Valley still appears as if it will be locally heavy
rainfall and flooding, especially across northeast AL where 1-3
inches of rain will be possible in a few locations. The threat for
thunderstorms will be limited by moist adiabatic lapse rates aloft,
but strong low-level veering profiles may support the development of
a few mesocyclones, especially in our eastern counties. Temperatures
will remain a few degrees below normal due to clouds and
precipitation, with highs in the l-m 80s and lows in the u60s-l70s.
.LONG TERM...(Wednesday through Saturday)
Issued at 355 PM CDT Sun Aug 15 2021
Moderately strong southwesterly flow will continue across the region
on Wednesday, between a mid-level trough lifting northeastward into
the Great Lakes and a subtropical ridge centered off the Mid-
Atlantic Coast. Although the airmass will remain very moist, with
precipitable water values in the 1.8-2 inch range, there is little
evidence of a synoptic scale disturbance to warrant anything higher
than chance POPs at this point. Deep-layer flow will veer to the west
during the period from Thursday-Saturday, as the subtropical ridge
becomes aligned across the southern Gulf Coast states, and this
should allow for a greater coverage of mainly afternoon showers and
thunderstorms both days as precipitable water values will surge back
above 2 inches for most of the region. Highs will remain in the l-m
80s through the period, with lows in the u60s-l70s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 645 PM CDT Sun Aug 15 2021
Clusters of mod/heavy shra/tsra continue to affect portions of north
cntrl/NE AL, although this activity should be on a weakening trend
with the onset of the evening hrs. VFR conds are then generally
expected into the late evening/overnight periods, before -br/MVFR vis
become possible early Mon morning. Additional shra/tsra are possible
later in the day Mon and a PROB30 group has been added late in the
forecast period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...09
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 15, 3:26 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
426 PM CDT Sun Aug 15 2021
ALZ001>010-016-TNZ076-096-097-161130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
426 PM CDT Sun Aug 15 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Remainder of today and tonight...
Scattered to numerous thunderstorms will continue to impact the
Tennessee Valley late this afternoon and this evening, before
decreasing in coverage early Monday morning. Frequent cloud to ground
lightning and brief wind gusts of 40-50 MPH will accompany the
strongest storms. However, the greatest threat with this activity
will be locally heavy rainfall and flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Scattered to numerous thunderstorms will be possible once again late
Monday morning, before decreasing in coverage during the afternoon
hours.
The remnants of Tropical Storm Fred will lift northward across the
state of Alabama on Monday night and Tuesday, bringing a fair
coverage of light-moderate showers and perhaps a few thunderstorms to
the outlook area during this period. Portions of northeast Alabama
may experience between 1 and 3 inches of additional rainfall, which
could lead to flooding concerns once again.
An active weather pattern will persist for the rest of the week,
with scattered to numerous thunderstorms expected each afternoon from
Wednesday through Saturday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
70/DD
In the hours before
Special weather statement, Aug 15, 3:05 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
405 PM CDT Sun Aug 15 2021
ALZ016-152145-
Cullman AL-
405 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southwestern Cullman
County through 445 PM CDT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, or near Sumiton, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hanceville, Good Hope, Dodge City, Colony, Wilburn, Logan, Bremen,
Arkadelphia, Black Bottom and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3389 8701 3390 8710 3391 8708 3393 8710
3415 8704 3407 8674 3395 8680 3395 8685
3393 8686 3394 8688 3392 8689 3391 8692
3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 2104Z 198DEG 15KT 3384 8700
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MAFlash Flood, Jackson
- When
- August 15, 7:10 PM CST to August 16, 2:00 AM CST
- Where
- Jackson County, 0.57 mi W of Kyles to 0.29 mi W of Kyles
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.800, -86.010
County Road 32 in Hollywood had 4 to 6 inches of slowing water reported covering the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 15, 2021$3.0 million · 1.25 in hail · 4 events
- Flash Flooding and Damaging Wind in West Virginia, August 15, 2021$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Arizona, August 15, 2021$47,000 · 50 kt wind · 6 events
- Flash Flooding in New Mexico, August 15, 2021$35,000 · 2 events
- Hail and Damaging Winds in Kansas, August 15, 20212.75 in hail · 12 events
- Flash Flooding in Virginia, August 15, 20218 events
- Hail and Heavy Rain in Kansas, August 15, 20211.5 in hail · 7 events
- Flash Flooding in Texas, August 15, 2021$10,000 · 5 events
- Tropical Storm in Puerto Rico, August 15 to 16, 20214 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 202151 kt wind · 4 events
- Hail and Damaging Wind in Arizona, August 15, 20211 in hail · 4 events
- Flash Flooding and Heavy Rain in Texas, August 15, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982947.